Wednesday, 23 November 2011

Repeated 'little' paracetamol overdoses could be fatal


London, Nov 23 (ANI): Taking even slightly too much paracetamol over a period of several days can cause a dangerous overdose that is difficult to spot, but can put the person at danger of dying, a new study has warned.
This clinical situation needs to be recognized and treated rapidly because these patients are at even greater danger than people who take single overdoses.
These so-called staggered overdoses can occur when people have pain and repeatedly take a little more paracetamol than they should.
"They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," said Dr Kenneth Simpson, author of the study.
The problem is that doctors normally assess how much danger an overdose patient is in when they arrive at hospital by taking a blood sample and finding out how much paracetamol is present.
In the case of a single dose overdose, the blood sample gives valuable information, but people with staggered overdoses may have low levels of paracetamol in their blood even though they are at high risk of liver failure and death.
Working in the University of Edinburgh and the Scottish Liver Transplantation Unit, Scotland, Dr Simpson and his team analysed data from 663 patients who had been admitted to the Royal Infirmary of Edinburgh between 1992 and 2008 with paracetamol-induced liver injury.
They found that 161 had taken a staggered overdose, usually to relieve a variety of common pains, such as abdominal or muscular pains, headache and toothache.
"On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses," stated Simpson.
The problem is also worse for people who arrive at hospital more than a day after taking an overdose - they are also at high risk of dying or needing a liver transplant.
"Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the paracetamol antidote, N-acetylcysteine, irrespective of the concentration of paracetamol in their blood," Simpson added.
The findings have been published in the British Journal of Clinical Pharmacology. (ANI)

Related Posts Plugin for WordPress, Blogger...